For diabetes newbies some basic hypoglycaemia info! A hypo occurs when you blood sugar drops below 3.9 (mmol/L) / 70 (mg/dL) and if left untreated it leads to seizures, loss of consciousness, coma or even death :(. To avoid all that scary but serious stuff; we can do our best to spot the symptoms and learn how to treat it.
Insulin overdose is the main culprit of hypoglycemia however there's, other factors that will increase the risk of hypos and their severity: exercise, alcohol, insulin stacking, intramuscular injections, delaying meals, vomiting, diarrhea or incorrect carbs counting.
· difficulty in concentrating
· blurred vision
· weakness (melting down feeling)
· palpitations (crazy rapid heartbeat)
· cold sweats
· excessive hunger (like I could eat an elephant kind of hunger)
· nightmares (while sleeping & also sometimes just dreaming about a lot of food)
· irritability (like I really might kick ur arse if you don't leave me alone or help kind of irritability ...)
The order above is in the way I personally experience these symptoms when I am having a hypo but they are not all necessarily happening at the same time or in that order. You might just have one or two symptoms or if your sugars drop really fast you might not even have much time to acknowledge them all.
Also, there are many other symptoms that you might experience that I do not so after you treat your low go ahead and try and think and analyse how you felt before it happened and maybe write your symptoms down and build up a clear picture over time
As soon as you feel any of these symptoms stop whatever you're doing and test your sugars ASAP !!!
Hypos are usually treated with 15g of FAST acting carbs; ideally glucose (this will stop some of your hypos symptoms faster and often stop you from overeating which is quite a challenge if you get extremely hungry !) followed by another 15g every 15 minutes if sugars do not come up over the 3.9 (mmol/L) / 70 (mg/dL) threshold. You should still closely monitor your sugars even after they come back up to spot rebound hypers or further hypos.
The number of carbs should ultimately be adjusted to each person ratios and special circumstances; but this is the average treatment to start with.
Ideal treatments are from fast acting carbs from glucose for fastest absorption:
You can get these from your local pharmacies or online.
· Glucose Juice (one shot 60ml = 15g carbs) - my absolute favourite by far <3
· Glucose tabs (4 tablets= 15g carbs )
· ... for many more HYPO TREATS check out my blog post >>here<<
NOTE: If you do not have access to glucose you should know that most sweets and sugary drinks will be good in case of emergency BUT anything high in fat (like chocolate or milk) should be avoided as it significantly delays absorption. Of course, in special circumstances whatever you can find will still be better than nothing, so you can start eating whatever you have really while you ask for assistance.
Worst case scenario if you lose consciousness you will need to have a Glucagon around and make sure someone at home and at work know how to administer a Glucagon injection and call emergency services...
Read more about Glucagon on my other blog post >> here <<
If you found this info useful let me know in the comments or over on my Instagram hypo posts! Also share with me and the // diabetesis community some of your experiences with hypos so far!
DISCLAIMER: I am not a medical professional and all of the information on this website is based on my personal experience and knowledge acquired while living with type 1 diabetes and managing my condition.
Always contact your doctor when making treatment decisions and call 999/112 if in a medical emergency .